DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages

Translate

Drug-induced immunosuppression

Author: Dr Leah Jones, Medical Registrar, Christchurch, New Zealand. DermNet NZ Editor in Chief: Adjunct A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. Copy edited by Gus Mitchell. July 2020.


Drug-induced immunosuppression — codes and concepts
open

What is drug-induced immunosuppression?

Drug-induced immunosuppression, also known as medication-induced immune suppression, is impaired immune system function due to medications used in the treatment of systemic diseases. This typically manifests as recurrent, severe, unusual, or opportunistic infections [1].

Medications used to treat dermatological conditions can affect the immune system to a variable extent.

Chronic drug-induced immunosuppression for other reasons (for example, to prevent rejection in organ transplantation patients) can be associated with dermatological complications [2].

Who gets drug-induced immunosuppression?

The main medications used in dermatology that cause significant drug-induced immunosuppression include [3]:

Immunosuppressants

Other medications that result in a milder impairment of immune function, especially if in conjunction with other agents, include:

Methotrexate

Examples of biological agents are:

Biological agents

Immunosuppressive therapy is used in a variety of dermatological conditions, including psoriasis, atopic dermatitis, autoimmune bullous diseases, and cutaneous lupus erythematosus [3,4]. In some patients, drug-induced immunosuppression involves multiple agents with synergistic effects on the immune system [5,6].

What causes drug-induced immunosuppression?

Drug-induced immunosuppression can occur by one or more mechanisms, including [1,5]:

What are the clinical features of drug-induced immunosuppression?

High-dose chronic drug-induced immunosuppression is associated with non-infectious dermatological problems, such as acne, gingival enlargement, hypertrichosis, and induction of skin cancer, particularly cutaneous squamous cell carcinoma [2].

Drug-induced immunosuppression can lead to bacterial, viral, fungal, or parasitic infections, with different medications predisposing to specific types of organisms [6]. Some of these result in cutaneous disease, notably bacterial abscesses, herpes zoster, herpes simplex, cytomegalovirus, and viral warts [2].

Bacterial infections

Bacterial infections associated with drug-induced immunosuppression include [6]:

  • Mycobacterium species
  • Listeria species
  • Staphylococcus species
  • Nocardia species
  • Escherichia coli
  • Salmonella species
  • Legionella pneumophilia
  • Clostridium (Clostridioides) difficile.

Viral infections

Viral infections associated with drug-induced immunosuppression include [6]:

Fungal and parasite infections

Fungal and parasitic infections associated with drug-induced immunosuppression include [6]:

What are the complications of drug-induced immunosuppression?

Infections associated with drug-induced immune suppression can cause serious morbidity and potentially mortality, particularly in those with a poor functional state at baseline [6,7]. Immunosuppressive therapy can also change the clinical features of an infection, making it more difficult to diagnose [6].

The development of a serious infection can lead to complex clinical management decisions regarding the immunosuppressive treatment of the underlying condition [5,6].

Drug-induced immunosuppression prevents the administration of live vaccines and limits the efficacy of other vaccines [6]. If practical, it is best to have any recommended vaccinations prior to initiating immunosuppressive drug treatment [5,6]. [see Immunisation in immunosuppressed dermatology patients

How is drug-induced immunosuppression diagnosed?

Drug-induced immunosuppression is a clinical diagnosis based on the known effects of the patient’s medications.

To quantify the extent of drug-induced immunosuppression, antibody response can be measured before and after vaccination for pneumococcus. However, this predominantly assesses humoral immunity, not cell-mediated immunity, and is rarely performed [8].

What is the treatment for drug-induced immunosuppression?

The effects of drug-induced immunosuppression can be limited by taking preventative measures such as [5,6]:

  • Update vaccinations prior to initiation of immune suppression
  • Annual influenza vaccination
  • Screening for infections or immunity to specific pathogens prior to initiation (eg, tuberculosis, viral hepatitis, HIV) [see Tuberculosis screening]
  • Patient education regarding the risk of infections and the need for prompt medical attention
  • Specialist consultation and risk management prior to international travel.

Antibiotics, antivirals (such as aciclovir), or antifungals should be prescribed promptly in response to symptoms and signs consistent with infection.

If infections are severe or recurrent, the immunosuppressive therapy may need to be reduced or stopped and alternative treatment options considered [1,6].

What is the outcome for drug-induced immunosuppression?

Drug-induced immunosuppression has a variable prognosis. This can be based on the characteristics of the drug, the patient, and the disease being treated [1,5,7].

Drug characteristics include:

  • The type of medication
  • The dose of the medication
  • The duration of treatment
  • Synergistic effect of multiple immunosuppressive medications.

Patient characteristics include:

  • Baseline functional state
  • Age
  • The indication for immunosuppressive therapy
  • Co-morbidities and vaccination status
  • Adherence to preventative measures and management.

Low-dose, single-agent immunosuppressive therapy for a short duration carries only a minor risk of serious infection and mortality [1,2,9].

New Zealand approved datasheets are the official source of information for prescription medicines, including approved uses and risk information. Check the individual New Zealand datasheet on the Medsafe website.

If you are not based in New Zealand, we suggest you refer to your national drug approval agency for further information about medicines (eg, the Australian Therapeutic Goods Administration and the US Food and Drug Administration) or a national or state-approved formulary (eg, the New Zealand Formulary and New Zealand Formulary for Children and the British National Formulary and British National Formulary for Children).

See smartphone apps to check your skin.
[Sponsored content]

 

Related information

 

References

  1. Meyer K, Decker C, Baughman R. Toxicity and monitoring of immunosuppressive therapy used in systemic autoimmune diseases. Clin Chest Med 2010; 31: 565–88. DOI: 10.1016/j.ccm.2010.05.006. PubMed
  2. Leis-Dosil VM, Prats-Caelles I. Practical management of immunosuppressants in dermatology. Dermatology 2018; 109: 24–34. DOI: 10.1016/j.ad.2017.05.005. PubMed
  3. Aslam A, Griffiths C. Drug therapies in dermatology. Clin Med 2014; 14: 47–53. doi: 10.7861/clinmedicine.14-1-47. PubMed Central
  4. Wiseman A. Immunosuppressive medications. Clin J Am Soc Nephrol 2016; 11: 332–43. doi: 10.2215/CJN.08570814. PubMed Central
  5. Orlicka K, Barnes E, Culver E. Prevention of infection caused by immunosuppressive drugs in gastroenterology. Ther Adv Chronic Dis 2013; 4: 167–185. doi: 10.1177/2040622313485275. PubMed Central
  6. Schmied E, Dufour JF, Euvrard S. Nontumoral dermatologic problems after liver transplantation. Liver Transpl 2004; 10: 331. DOI: 10.1002/lt.20089. PubMed
  7. Dixon WG, Kezouh A, Bernatsky S, Suissa S. The influence of systemic glucocorticoid therapy upon the risk of non-serious infection in older patients with rheumatoid arthritis: a nested case-control study. Ann Rheum Dis 2011; 70: 956. DOI: 10.1136/ard.2010.144741.PubMed
  8. Plotkin SA. Correlates of protection induced by vaccination. Clin Vaccine Immunol 2010; 17: 1055. DOI: 10.1128/CVI.00131-10. PubMed
  9. Beaugerie L, Kirchgesner J. Balancing benefit vs risk of immunosuppressive therapy for individual patients with inflammatory bowel diseases. Clin Gastroenterol Hepatol 2019; 17: 370–9. DOI: 10.1016/j.cgh.2018.07.013. PubMed

On DermNet NZ

Other websites

Books about skin diseases

Sign up to the newsletter